Journal of Dynamics and Differential Equations

, Volume 24, Issue 4, pp 873–895 | Cite as

On a Free Boundary Problem for a Two-Species Weak Competition System

  • Jong-Shenq Guo
  • Chang-Hong WuEmail author


We study a Lotka–Volterra type weak competition model with a free boundary in a one-dimensional habitat. The main objective is to understand the asymptotic behavior of two competing species spreading via a free boundary. We also provide some sufficient conditions for spreading success and spreading failure, respectively. Finally, when spreading successfully, we provide an estimate to show that the spreading speed (if exists) cannot be faster than the minimal speed of traveling wavefront solutions for the competition model on the whole real line without a free boundary.


Lotka–Volterra model Free boundary Spreading–vanishing dichotomy Spreading speed 

Mathematics Subject Classification (2010)

35K51 35R35 92B05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aronson, D.G.: The asymptotic speed of propagation of a simple epidemic. In: Nonlinear Diffusion (NSF-CBMS Regional Conference on Nonlinear Diffusion Equations, University of Houston, Houston, TX, 1976). Research Notes in Mathematics, vol. 14, pp. 1–23. Pitman, London (1977)Google Scholar
  2. 2.
    Aronson, D.G., Weinberger, H.F.: Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation. In: Partial Differential Equations and Related Topics (Program, Tulane University, New Orleans, LA, 1974). Lecture Notes in Mathematics, vol. 446, pp. 5–49. Springer, Berlin (1975)Google Scholar
  3. 3.
    Aronson D.G., Weinberger H.F.: Multidimensional nonlinear diffusion arising in population genetics. Adv. Math. 30(1), 33–76 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Bunting, G., Du, Y., Krakowski, K.: Spreading speed revisited: analysis of a free boundary model. Preprint (2011)Google Scholar
  5. 5.
    Cantrell R.S., Cosner C.: Spatial Ecology via Reaction-Diffusion Equations. Wiley, Chichester (2003)zbMATHGoogle Scholar
  6. 6.
    Chen X.F., Friedman A.: A free boundary problem arising in a model of wound healing. SIAM J. Math. Anal. 32, 778–800 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Chen X.F., Friedman A.: A free boundary problem for an elliptic-hyperbolic system: an application to tumor growth. SIAM J. Math. Anal. 35, 974–986 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Conley C., Gardner R.: An application of the generalized Morse index to traveling wave solutions of a competitive reaction diffusion model. Indiana Univ. Math. J. 33, 319–343 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Du Y., Guo Z.M.: Spreading–vanishing dichotomy in a diffusive logistic model with a free boundary II. J. Differ. Equ. 250, 4336–4366 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Du Y., Guo Z.M.: The Stefan problem for the Fisher-KPP equation. J. Differ. Equ. 253, 996–1035 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Du Y., Lin Z.G.: Spreading–vanishing dichotomy in the diffusive logistic model with a free boundary. SIAM J. Math. Anal. 42, 377–405 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Du, Y., Lou, B.: Spreading and vanishing in nonlinear diffusion problems with free boundaries. Preprint (2011)Google Scholar
  13. 13.
    Du Y., Ma L.: Logistic type equations on \({\mathbb{R}^N}\) by a squeezing method involving boundary blow-up solutions. J. Lond. Math. Soc. 64, 107–124 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Du, Y., Guo, Z.M., Peng, R.: A diffusive logistic model with a free boundary in time-periodic environment. Preprint (2011)Google Scholar
  15. 15.
    Gardner R.A.: Existence and stability of travelling wave solutions of competition models: a degree theoretic approach. J. Differ. Equ. 44, 343–364 (1982)zbMATHCrossRefGoogle Scholar
  16. 16.
    Guo J.S., Liang X.: The minimal speed of traveling fronts for the Lotka–Volterra competition system. J. Dyn. Diff. Equat. 23, 353–363 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Hilhorst D., Iida M., Mimura M., Ninomiya H.: A competition-diffusion system approximation to the classical two-phase Stefan problem. Jpn. J. Ind. Appl. Math. 18(2), 161–180 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Hilhorst D., Mimura M., Schatzle R.: Vanishing latent heat limit in a Stefan-like problem arising in biology. Nonlinear Anal. Real World Appl. 4, 261–285 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Hosono, Y.: Singular Perturbation Analysis of Travelling Waves for Diffusive Lotka–Volterra Competitive Models. Numerical and Applied Mathematics, Part II (Paris, 1988), pp. 687–692. Baltzer, Basel (1989)Google Scholar
  20. 20.
    Hosono Y.: The minimal speed for a diffusive Lotka–Volterra model. Bull. Math. Biol. 60, 435–448 (1998)zbMATHCrossRefGoogle Scholar
  21. 21.
    Huang W.: Problem on minimum wave speed for a Lotka–Volterra reaction-diffusion competition model. J. Dyn. Diff. Equat. 22, 285–297 (2010)zbMATHCrossRefGoogle Scholar
  22. 22.
    Kan-on Y.: Parameter dependence of propagation speed of travelling waves for competition-diffusion equations. SIAM J. Math. Anal. 26, 340–363 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Kan-on Y.: Fisher wave fronts for the Lotka–Volterra competition model with diffusion. Nonlinear Anal. 28, 145–164 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Kolmogorov A.N., Petrovsky I.G., Piskunov N.S.: Étude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un probléme biologique. Bull. Univ. Moskov. Ser. Int. Sect. A 1, 1–25 (1937)Google Scholar
  25. 25.
    Lewis M.A., Li B., Weinberger H.F.: Spreading speed and linear determinacy for two-species competition models. J. Math. Biol. 45, 219–233 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Li B., Weinberger H.F., Lewis M.A.: Spreading speeds as slowest wave speeds for cooperative systems. Math. Biosci. 196, 82–98 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Liang X., Zhao X.Q.: Asymptotic speeds of spread and traveling waves for monotone semiflows with applications. Commun. Pure Appl. Math. 60, 1–40 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Liang X., Zhao X.Q.: Spreading speeds and traveling waves for abstract monostable evolution systems. J. Funct. Anal. 259, 857–903 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Lin Z.G.: A free boundary problem for a predator–prey model. Nonlinearity 20, 1883–1892 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Mimura M., Yamada Y., Yotsutani S.: A free boundary problem in ecology. Jpn. J. Appl. Math. 2, 151–186 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Mimura M., Yamada Y., Yotsutani S.: Stability analysis for free boundary problems in ecology. Hiroshima Math. J. 16, 477–498 (1986)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Mimura M., Yamada Y., Yotsutani S.: Free boundary problems for some reaction-diffusion equations. Hiroshima Math. J. 17, 241–280 (1987)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Murray J.D., Sperb R.P.: Minimum domains for spatial patterns in a class of reaction diffusion equations. J. Math. Biol. 18, 169–184 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Okubo A., Maini P.K., Williamson M.H., Murray J.D.: On the spatial spread of the grey squirrel in Britain. Proc. R. Soc. Lond. B 238, 113–125 (1989)CrossRefGoogle Scholar
  35. 35.
    Peng, R., Zhao, X.-Q.: The diffusive logistic model with a free boundary and seasonal succession. Discret. Contin. Dyn. Syst. (Ser. A), in press (2012)Google Scholar
  36. 36.
    Ricci R., Tarzia D.A.: Asymptotic behavior of the solutions of the dead-core problem. Nonlinear Anal. 13, 405–411 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Tang M.M., Fife P.C.: Propagating fronts for competing species equations with diffusion. Arch. Ration. Mech. Anal. 73, 69–77 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Weinberger H.F., Lewis M.A., Li B.: Analysis of linear determinacy for spread in cooperative models. J. Math. Biol. 45, 183–218 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Zhao X.Q.: Spatial dynamics of some evolution systems in biology. In: Du, Y., Ishii, H., Lin, W.Y. (eds) Recent Progress on Reaction-Diffusion Systems and Viscosity Solutions, World Scientific, Singapore (2009)Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of MathematicsTamkang UniversityNew Taipei CityTaiwan

Personalised recommendations